Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Digestive Disorders

Chronic peptic ulcer

06/05/2008

Question:

Dear Sir, I am a 26 year-old male from Turkey. I used paroksetin (for depression) for 6 months. After 2 months, I felt in stomach pain, burn, nausea (so much) and vomitting. Result of diagnosis I have peptic ulcer (a result of an endoscopy). I use esomeprazol 40mg, sukralfat, antiacid for 7 months. But nothing happended. I still feel pain, burn, nausea (so much) and vomitting (lose 15kg). However I have dense anxiety, panic attacks, social phobia, dense stress. So a doctor recommeded paroksetin. I use for 4 days but when I get paroksetin a strong pain in stomach and so much nausea. Doctor says "continue paroksetin". I can`t endure any more!! Please help me.. what can I do? Thank you very much. Yours sincerely.

Answer:

Certainly stress can exacerbate any physical pain, and it may be that paroxetine (the generic name of your medicine) may not be the medicine for you.  I encourage you to continue to talk to your doctor, and see about switching to another medication.  Paroxetine is an SSRI (selective serotonin reuptake inhibitor), which is the first line drug for anxiety and panic, but it may take weeks - months for the medication to take effect.  You should also consider counseling and therapy for your anxiety disorders at the same time you are taking the medication, as the combination can greatly improve outcomes.

Good Luck.

For more information:

Go to the Digestive Disorders health topic, where you can:

Response by:

Nancy   Elder, MD Nancy Elder, MD
Associate Professor
College of Medicine
University of Cincinnati